An acneiform drug eruption is an atypical form of acne seen in association with numerous pharmacological agents, such as antimicrobials, corticosteroids, and many immunomodulating/chemotherapeutic drugs. The clinical presentation includes a papulopustular rash accompanied by pruritus, usually within a few days after administration of the mentioned medications. The typical presence of comedones prior to the development of these lesions in acne is absent, which is one of the main distinguishing features from acne. Clinical assessment, potentially supported by a histopathological examination, is crucial in order to make the diagnosis.
An acneiform drug eruption is considered to be an important cutaneous drug-induced adverse effect. It has been described in patients taking both topical and systemic drugs , with the most involved classes being antimicrobials (tetracycline, streptomycin, isoniazid, clofazimine, and antimycotics), central nervous system (CNS)-acting agents (lithium, phenobarbital, and hydantoin derivatives such as phenytoin), chemotherapeutics (epidermal growth factor receptor - EGFR inhibitors such as cetuximab, erlotinib, and gefitinib, but also cyclosporin A), interferon (IFN), gold salts, etc.    . Corticosteroids, in topical as well as systemic formulations, are particularly associated with an acneiform drug eruption in women . The typical signs are characterized by the onset of skin lesions within several days after the introduction of drugs . Erythematous follicular papules are the hallmark of an acneiform drug eruption    . These lesions develop on the face, but also on the extremities, particularly on the forearms and buttocks, whereas the shoulders, the retroauricular area, and the superior portion of the trunk might serve as additional locations    . The papules are further differentiated from acne vulgaris by the formation of punctiform vesicles in the center, followed by vesiculopustular progression . Additional findings that exclude acne vulgaris are the absence of comedones that should normally precede the formation of acne, the older age of the patient (acne are primarily seen in adolescence), accompanying signs of systemic drug toxicity (eg. fever or malaise), and resolution of lesions after discontinuation of the drug  .
The diagnosis of an acneiform drug eruption rests on the ability of the physician to identify the key findings and establish the underlying cause. For this reason, a thorough patient history and a detailed physical examination are main steps in order to raise suspicion toward this entity. Recent administration of the previously mentioned pharmacological agents is perhaps the crucial piece of information that can be obtained. Other patient details, such as age, the presence of underlying disorders for which these drugs are used, and the pattern of rash distribution are equally important for making a presumptive diagnosis. Recognition of an acneiform drug eruption is mainly based on clinical grounds, but a biopsy with subsequent histopathological examination can be performed. Typical findings include spongiosis, disruption of the follicular epithelium and a nonspecific inflammatory reaction with both lymphocytes and neutrophils , whereas a suppurative follicular inflammation with a dense neutrophilic infiltrate is reported by other authors .